Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 4, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at Mar 13, 2021, 7:36 AM CST for Chautauqua County, Kansas. It was in force for 30 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2021, 7:36 AM CST (13:36 UTC)
- Expired
- Mar 14, 2021, 2:30 PM CDT
- In force
- 30 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Chautauqua County, KS
The radar
The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 8:00 AM CST | HEAVY RAIN 2.04 | 1 Sse Sedan, KS | IN THE LAST 24 HOURS |
| Mar 13, 1:30 PM CST | HEAVY RAIN 3.92 | Chautauqua, KS | UPDATED TOTAL WITH MOST OF IT FALLING LAST EVENING INTO THE MORNING. |
| Mar 14, 8:00 AM CDT | HEAVY RAIN 2.65 | Sedan, KS | 72 HR TOTAL. |
| Mar 14, 8:00 AM CDT | HEAVY RAIN 4.16 | Chautauqua, KS | 72 HR TOTAL. |
| Mar 14, 10:00 AM CDT | HEAVY RAIN 2.87 | 3 S Peru, KS | 72 HR TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 585 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
638
WGUS43 KICT 131336
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
736 AM CST Sat Mar 13 2021
KSC019-131930-
/O.NEW.KICT.FA.W.0004.210313T1336Z-210313T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua KS-
736 AM CST Sat Mar 13 2021
The National Weather Service in Wichita has issued a
* Flood Warning for...
Chautauqua County in southeastern Kansas...
* Until 130 PM CST.
* At 736 AM CST, Doppler radar indicated heavy rain due to
thunderstorms. Flooding is ongoing or expected to begin shortly in
the warned area. Between 2 and 3 inches of rain have fallen.
* Some locations that will experience flooding include...
Sedan, Cedar Vale, Peru, Chautauqua, Elgin, Niotaze and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around, don't
drown.
&&
LAT...LON 3701 9596 3700 9652 3730 9652 3730 9597
3710 9596 3709 9596 3708 9596 3707 9596
3706 9596 3705 9596 3704 9596 3703 9596
3702 9596
$$
Ketcham3 follow-up statements
755 WGUS43 KICT 131924 FLWICT BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Wichita KS 124 PM CST Sat Mar 13 2021 KSC019-141930- /O.EXT.KICT.FA.W.0004.000000T0000Z-210314T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chautauqua KS- 124 PM CST Sat Mar 13 2021 The National Weather Service in Wichita has extended the * Flood Warning for... Chautauqua County in southeastern Kansas... * Until 230 PM CDT Sunday. * At 124 PM CST, trained weather spotters reported flooding over the low water bridges and crossings. Between 2 and 4 inches of rain have fallen in the last 24 hours. Another round of heavy rainfall from thunderstorms is expected tonight into Sunday morning. Additional rainfall amounts up to 1 inch are possible tonight into Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive into flooded areas or go around barricades. Nearly two feet of water will carry most vehicles away. Turn around, don't drown. && LAT...LON 3701 9596 3700 9652 3730 9652 3730 9597 $$ Pearce
598 WGUS83 KICT 140242 FLSICT Flood Statement National Weather Service Wichita KS 842 PM CST Sat Mar 13 2021 KSC019-141930- /O.CON.KICT.FA.W.0004.000000T0000Z-210314T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chautauqua KS- 842 PM CST Sat Mar 13 2021 ...FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT SUNDAY FOR CHAUTAUQUA COUNTY... At 842 PM CST, Flooding was likely ongoing for typical flood-prone areas across the county, as well as low-water bridges and crossings. Between 2 and 4 inches of rain fell across the county the past few days. Another couple rounds of showers and thunderstorms are expected late tonight through early afternoon Sunday, which will only aggravate ongoing flooding concerns. Additional rainfall amounts up to 1 inch are possible in the warned area late tonight through early afternoon Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive into flooded areas or go around barricades. Nearly two feet of water will carry most vehicles away. Turn around, don't drown. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3701 9596 3700 9652 3730 9652 3730 9597 $$ Kleinsasser
368 WGUS83 KICT 141926 FLSICT Flood Statement National Weather Service Wichita KS 226 PM CDT Sun Mar 14 2021 KSC019-141936- /O.EXP.KICT.FA.W.0004.000000T0000Z-210314T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chautauqua KS- 226 PM CDT Sun Mar 14 2021 ...FLOOD WARNING WILL EXPIRE AT 230 PM CDT THIS AFTERNOON FOR CHAUTAUQUA COUNTY... Flood waters have receded. Flooding is no longer expected to pose a threat. Please remember to avoid driving through flooded roads particularly unpaved roadways. LAT...LON 3701 9596 3700 9652 3730 9652 3730 9597 $$
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at Mar 13, 5:47 AM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Mar 13, 5:47 AM CST, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Wichita KS 547 AM CST Sat Mar 13 2021 .SHORT TERM...(Today through Monday night) Issued at 316 AM CST Sat Mar 13 2021 Early morning analysis shows strong low-level moisture transport feeding numerous showers/storms across southern Kansas. This area of showers/storms will gradually shift northward with decreasing chances by this afternoon. Meanwhile moisture transport axis will re- organize and strengthen over western Kansas for this morning into the afternoon. This will generate a line of widespread showers/storms from Texas panhandle northward into western Kansas. This line will then spread eastward into central/south central Kansas later this afternoon and especially for tonight. A few strong to marginally severe line segments could affect locations along and west of I-135/I-35 this evening. Otherwise the main hazard will switch over to heavy rainfall and possible flooding for tonight into the morning hours on Sunday, mainly for locations along and west of I-135/I-35. This will be a favored area for possible training of showers/storms with higher rainfall rates due to well above normal precipitable water values. A well pronounced dry slot from the closed upper level system will pivot northeast across Kansas on Sunday with associated band of showers shifting into far eastern Kansas. Meanwhile a combination of strong daytime heating in the clearing zone, and very cold temperatures aloft associated with closed upper level low is something we will need to keep an eye on. Models are showing decent potential for low-topped cold core storms developing in the dry slot clearing area during the mid to late afternoon time frame. Favorable ingredients of steep low-mid level lapse rates and low level instability could create an environment supportive of producing a few cold core tornadoes. The key things for us to watch will be if enough low level instability materializes along the surface boundary for low topped storms to develop, and where that low level boundary sets up during the afternoon hours. .LONG TERM...(Tuesday through Friday) Issued at 316 AM CST Sat Mar 13 2021 Models are in better agreement with a well-developed weather system bringing another round of precipitation to the region for Tuesday night into Wednesday. We could even see a possible rain/snow mix occur over central Kansas as colder air is pulled southward on the backside of this system. Colder below normal temperatures look to spread across Kansas for Thursday and Friday in the wake of this system. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 546 AM CST Sat Mar 13 2021 Scattered showers and a few TSRA will continue across the region today. This will lead to IFR/LIFR and even some VLIFR cigs for most locations as low level moisture remains very high. Could also see some IFR and possibly some LIFR vsbys as well, in and around the heaviest showers. Expect the cigs and vsbys mentioned above to remain across the area for the next 18-24 hours. Ketcham && .FIRE WEATHER... Issued at 316 AM CST Sat Mar 13 2021 Fire weather concerns will remain low across the entire region for several days due to recent widespread and expected rainfall through this weekend. Another round of rain is likely for Tuesday night and Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 60 50 64 43 / 80 90 60 10 Hutchinson 57 49 63 40 / 90 100 60 20 Newton 58 50 63 42 / 80 90 70 10 ElDorado 60 51 64 44 / 80 90 80 10 Winfield-KWLD 65 51 66 44 / 80 90 60 10 Russell 53 44 62 37 / 100 100 60 30 Great Bend 54 45 61 37 / 100 100 40 20 Salina 54 49 63 41 / 90 100 90 20 McPherson 56 49 63 40 / 90 100 70 20 Coffeyville 67 54 62 45 / 90 80 100 10 Chanute 62 54 59 44 / 80 80 90 10 Iola 60 53 57 44 / 80 80 100 20 Parsons-KPPF 65 54 61 45 / 90 80 100 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday afternoon for KSZ032-033-047>053- 067>072-082-083-091>096-098>100. && SHORT TERM...CDJ LONG TERM...CDJ AVIATION...Ketcham FIRE WEATHER...CDJ
Hazardous weather outlook, Mar 13, 4:20 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 420 AM CST Sat Mar 13 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-141030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 420 AM CST Sat Mar 13 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Periods of showers and storms will continue across the region for today and become more widespread tonight. The rain could be heavy at times. Rainfall amounts of 1 to 3 inches with locally higher amounts are expected area-wide. See latest flood watch for more details. In addition, a few strong to marginally severe storms will be possible for late this afternoon and tonight, mainly across central and south central Kansas. The stronger storms will be capable of producing hail up to the size of quarters, and winds of 40 to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Numerous showers and storms will continue to move slowly eastward across the region for Sunday morning. Flooding will remain a threat area wide. See latest flood watch for additional details. A few strong storms could redevelop Sunday afternoon mainly for locations along and north of a Salina to Hillsboro, to Eureka line. Another weather system could bring more rain chances to the region for Tuesday afternoon through Wednesday night. Colder air could change the precipitation over to a rain snow mix across central Kansas Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 9:17 PM CST | Special Weather Statement | ICT | Chautauqua, Montgomery | 58 min |
| Mar 12, 10:24 PM CST | Special Weather Statement | ICT | Labette, Montgomery | 51 min |
| Mar 13, 5:31 AM CST | Areal Flood Warning | ICT | Montgomery | 32 hr |
| Mar 13, 6:22 AM CST | River Flood Warning | ICT | Neosho | 13 hr |
| Mar 13, 7:56 AM CST | River Flood Warning | ICT | Labette, Neosho | 68 hr |
| Mar 13, 7:56 AM CST | River Flood Warning | ICT | Cherokee, Labette | 4 days |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.